ICU sedation, delirium & recovery

Association of low-dose ketamine with hallucinations in critically ill patients: a target trial emulation

Intensive Care MedPublished Retrospective cohort study

Main finding · HallucinationsResult — go to the resultOdds ratio 6.46 95% CI 5.17–8.07

Authors' conclusion

In ICU patients, low-dose ketamine was strongly associated with an increased risk of hallucinations.

Study context

Population
Critically ill intensive care unit (ICU) patients, university affiliated ICU in Melbourne, Australia, June 2016 to April 2021
Participants
7,514 patients
Exposure
Low-dose ketamine vs no ketamine exposure
  • Low-dose ketaminen = 625
Outcome
Hallucinations
Follow-up
Within 30 days of ICU admission
Methodological detailstarget trial emulation, marginal structural models, parametric g-formulas, single-centre
  • Target trial emulation
  • Marginal structural models
  • Parametric g-formulas
  • Single-centre

Main finding

As reported in the abstract

Odds ratio

6.46

95% CI 5.17–8.07

P < 0.001

By group

Low-dose ketamine vs Unexposed
OR 6.46 (95% CI 5.17–8.07); P < 0.001

Observational data: associations, not effects.

Further findings

Time to first hallucination episode

P < 0.001

Original publication

Association of low-dose ketamine with hallucinations in critically ill patients: a target trial emulation. Intensive Care Med. Published 5 May 2025. doi:10.1007/s00134-025-07926-w

Composed by AI from the published abstract and checked against it. How Briefs are made →

Get them every week

New studies on this topic in My Week and in your Monday e-mail.

We e-mail you a sign-in link and a code. No password, no spam.